Format

Send to

Choose Destination
Reprod Biol Endocrinol. 2010 Mar 4;8:20. doi: 10.1186/1477-7827-8-20.

Doxorubicin-induced ovarian toxicity.

Author information

1
Institute of Oncology, Davidoff Center, Rabin Medical Center, Beilinson Campus, Petah-Tiqva, Israel.

Abstract

BACKGROUND:

Young cancer patients may occasionally face infertility and premature gonadal failure. Apart from its direct effect on follicles and oocytes, chemotherapy may induce ovarian toxicity via an impact on the entire ovary. The role of doxorubicin in potential ovarian failure remains obscure. Our intention was to elucidate doxorubicin-related toxicity within ovaries.

METHODS:

Female mice were injected intraperitoneally with 7.5 or 10 mg/kg doxorubicin and their ovaries were visualized in vivo by high resolution MRI, one day and one month following treatment. Ovaries of other treated mice were excised and weighed at the same post-treatment intervals. Ovarian histological sections were stained for TUNEL or active caspase-3 and follicles were counted and categorized. Ovulation rates were evaluated in superovulated female mice treated with doxorubicin.

RESULTS:

A single injection of doxorubicin resulted in a major reduction in both ovarian size and weight that lasted even one month post treatment. A dramatic reduction in ovulation rate was observed one week after treatment, followed by a partial recovery at one month. Histological examination revealed positive staining of TUNEL and active caspase-3. We observed a significant reduction in the population of secondary and primordial follicles one month following treatment.

CONCLUSIONS:

Our results may imply a mechanism of chemotherapy-induced ovarian toxicity, manifested by reduced ovulation and accompanied by a reduction in ovarian size, caused probably by an acute insult to the ovary.

PMID:
20202194
PMCID:
PMC2838903
DOI:
10.1186/1477-7827-8-20
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center